What is chroming? Inside lethal trend as teen dies from huffing toxic chemicals
Chroming is the latest drug trend, and it’s becoming more and more popular, especially among teenagers.
A teenage girl in Australia died recently after inhaling toxic chemicals from a can in a trend called “chroming.”
However, many people are unaware of chroming and what it is, or the effects it can cause.
Chroming is the inhalation of toxic substances as recreational drugs, according to the Royal Children’s Hospital Melbourne.
Huffing nitrous oxide — also referred to as “laughing gas,” “whippits” and “hippy crack” — is a popular way of getting high without using hard drugs, though it’s extremely dangerous.
Nitrous oxide is legally sold in single-use silver “cracker” canisters, dispensed into balloons and inhaled, however, it is illegal to inhale nitrous oxide recreationally.
These inhalants result in a short-term “high,” slowing down brain activity in the central nervous system.
While “chroming” is the general term for inhaling these substances, there are multiple methods for inhalation.
• Huffing – putting the substance on a cloth and holding it over the nose and mouth to inhale
• Bagging – putting the substance in a plastic bag and inhaling the vapors through the opening
• Sniffing or snorting – inhaling directly from the container
• Spraying – spraying the substance directly into the nose or mouth
Why is it called chroming?
Though chroming now has a broader definition, the name came from the act of sniffing chrome-based paint as a means to get high, according to the National Retail Association.
What are the side effects of chroming?
These initial effects are typically short-lived, occurring less than six hours after exposure, and are similar to the effects of alcohol intoxication.
Chroming can also result in a heart attack, seizures, suffocation, coma, choking or fatal injury and can permanently damage the brain, heart, lungs, liver and kidneys.
An article from the Journal of Drug and Alcohol Research revealed that long-term abuse of inhalants can lead to cognitive impairment, such as the inability to concentrate, memory loss, a lower IQ and impaired judgment.
Abusing inhalants can also lead to sudden death. “Sudden sniffing death syndrome” can happen after just one single session of chroming, according to the National Institute of Health.
Drug Free World reported that a US survey using data from 2002 to 2006 found that an average of 593,000 teens aged 12 to 17 used inhalants for the first time in the year prior to participating in the survey.
Of those who died from sudden sniffing death syndrome, 22% were first-time users and had no prior history of chroming.
Who takes part in the chroming trend?
According to American Addiction Centers, chroming is popular among Gen Z, and is also prevalent in populations that cannot afford or do not have access to other drugs.
Experimentation rates for chroming among those aged 16 to 24 have soared post-pandemic.
Some celebrities have taken part in the trend as well.
“Jackass” star Stephen Gilchrist Glover — more commonly known as Steve-O — told the New York Times in 2021 that he had been hooked on inhalants and was concerned about the influence of social media.
“It’s definitely more, like, relevant now,” he said, revealing that he’d seen musicians and friends experimenting with nitrous oxide on Instagram.
TMZ recently reported that actor Drake Bell, 36, was seen in his parked car outside his home in Los Angeles, apparently inhaling from a fully inflated balloon. A canister that resembles a nitrous oxide container could be seen in the car, the outlet alleged.
How did people learn about chroming?
In 2021, the Times reported that young Americans were being exposed to these practices online.
On TikTok, users of inhalants post videos under the term “Whiptok” — referring to the term “whippit” — with clips that have racked up more than 412.6 million views.
Australian teen Esra Haynes, 13, went into cardiac arrest and sustained irreparable brain damage after chroming with a friend at a sleepover. She spent more than a week in the hospital before eventually dying.
The Post previously reported on a 32-year-old American man left partially paralyzed after inhaling nitrous oxide every day for two months.